Hail, Routt
- When
- May 4, 5:00 PM MST to 5:14 PM MST
- Where
- Routt County, 1 mi SE of Steamboat Spgs
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.467, -106.800
Large hail as big as ping pong balls resulted in damage to gardens and vegetation.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Large hail as big as ping pong balls resulted in damage to gardens and vegetation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 4, 1:32 PM MST, 3 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 232 PM MDT THU MAY 4 2006 .SHORT TERM (TONIGHT THROUGH SATURDAY)... UNSETTLED PATTERN WILL PERSIST OVER THE FORECAST AREA FOR THE NEXT 48 HOURS AS BROAD LONG WAVE TROUGH WORKS SLOWLY EAST ACROSS THE GREAT BASIN AND CENTRAL ROCKIES. COLDER AIR ALOFT WILL BE MOVING IN HELPING TO DESTABILIZE THE ATMOSPHERE. WITH SUFFICIENT PACIFIC MOISTURE IN PLACE AND A SERIES OF WEAK SHRTWVS ROTATING OUT OF THE BASE OF THE TROUGH...EXPECT FAIRLY WIDESPREAD PRECIPITATION TO BREAK OUT STARTING LATE TONIGHT AND PEAKING FRIDAY AFTERNOON. INCREASED CLOUD COVER AND HIGHER SFC MOISTURE WILL RESULT IN COOLER DAYTIME TEMPS...WHICH ARE ALREADY WELL HANDLED IN THE CURRENT FORECAST PACKAGE. CONDITIONS WL BE SLOW TO IMPROVE OVER THE REGION AS NORTHWEST FLOW DEVELOPS LATE FRIDAY NIGHT AND SATURDAY WITH SCATTERED POPS CONTINUING OVER THE NORTHERN HALF OF THE FA. EXPECT SOME HIGHER ELEVATION SNOW ONCE AGAIN WITH LIGHT ACCUMULATIONS ABOVE THE 9K LEVEL. .LONG TERM (SATURDAY NIGHT THROUGH THURSDAY NIGHT)... LONG RANGE GFS AND DGEX APPEAR TO BE IN AGREEMENT WITH RESPECT TO LARGE SCALE FEATURES. MOISTURE FIELDS IN THE DGEX FAVORED OVER THE GFS DUE TO THE PARAMETERIZATION AND SCALE OF CONVECTION IN THE DGEX. A WEAK PACIFIC TROUGH ON SATURDAY NIGHT IS SHOWN TO AMPLIFY OVER THE GREAT BASIN AND HAS LIMITED MOISTURE AS IT APPROACHES THE FORECAST AREA. MOSTLY LIGHT PRECIPITATION IS EXPECTED ALONG THE WEAK BAROCLINIC ZONE THROUGH SUNDAY EVENING WITH ISOLATED THUNDERSTORMS FORMING ON EITHER SIDE OF THE BAROCLINITY. WEAK UPPER LEVEL RIDGING IS EXPECTED TO BE PRESENT THROUGH LATE MONDAY...WITH RESIDUAL MOISTURE OVER HIGHER TERRAIN SUSTAINING AFTERNOON MOUNTAIN CUMULUS DEVELOPMENT. THE NEXT TROUGH ON TUESDAY INTENSIFIES OVER UTAH ON TUESDAY...WITH A TIGHTENING BAROCLINIC ZONE AS IT APPROACHES WESTERN COLORADO. AS WITH THE SATURDAY EVENING TROUGH...MOISTURE IS LIMITED...HOWEVER THUNDERSTORMS ARE LIKELY PRESENT ON EITHER SIDE OF THE BAROCLINITY AND MAINLY OVER THE HIGH TERRAIN. CONVECTION MAY FIRE UP AGAIN ON WEDNESDAY AS A LATE SPRING COLD AIR OUTBREAK EAST OF THE FRONT RANGE BRINGS COLDER AIR ALOFT...LEADING TO WIDESPREAD DESTABILIZATION AND THUNDERSTORMS OVER THE MOUNTAINS NEAR THE CONTINENTAL DIVIDE. THIS CONVECTION SHOULD DISSIPATE BY WEDNESDAY EVENING...AS EASTERN UPSLOPE AND COLD AIR DAMMING ON THE FRONT RANGE WITH KEEP THE WESTERN SLOPE IN THE RAIN SHADOW AND WITH FEW CLOUDS THROUGH THURSDAY NIGHT. 53 ZUMPFE && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && JDC/DEZ
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
The Cheyenne radar (KCYS), 184 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512214.